Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

How should adhesive tape be removed from an older patient's fragile skin?

  1. AAfter wetting it with alcohol rub
  2. BSlowly, low and close to the skin, while supporting the skin
  3. CQuickly in one firm pull, straight upwards and away from the skin
  4. DBy pulling it away from the wound as hard as possible
2.Nursing fundamentalsHard

A patient spills hot tea on their forearm. What is the best immediate first aid?

  1. ACool the burn under cool running water for about 20 minutes
  2. BCover it with butter or a greasy cream
  3. CPut ice or an ice pack directly on the burn for about 10 minutes
  4. DPop any blisters to let the heat escape
3.Clinical nursingMedium

Which signs suggest a blood transfusion reaction in the first minutes?

  1. ASlow, steady rise in haemoglobin over the next day
  2. BMild hunger
  3. CFever, chills, back pain and low blood pressure
  4. DImproved colour and energy
4.Clinical nursingHard

A patient with cirrhosis and a large tense abdomen undergoes paracentesis. Why may albumin be given?

  1. ATo stop the liver making more bile
  2. BTo increase urine potassium
  3. CTo treat infection in the fluid
  4. DTo reduce the risk of circulatory dysfunction after large-volume fluid removal
5.Arterial blood gas interpretationMedium

A practice gas shows a metabolic acidosis with HCO₃⁻ 14 mmol/L. Use Winter’s formula to find the expected PaCO₂ (the centre of the range) in mmHg.

HCO₃⁻ 14 mmol/L
PaCO₂ = mmHg
6.Arterial blood gas interpretationHard
pH7.357.457.13PaCO₂mmHg354534HCO₃⁻mmol/L222611appropriate compensationadded respiratory acidosisadded respiratory alkalosis

A practice gas shows a metabolic acidosis: pH 7.13, PaCO₂ 34 mmHg (4.5 kPa), HCO₃⁻ 11 mmol/L. Compare the measured PaCO₂ with Winter’s formula. Click your interpretation.

pH 7.13PaCO₂ 34 mmHg (4.5 kPa)HCO₃⁻ 11 mmol/L
  1. 1appropriate compensation
  2. 2added respiratory acidosis
  3. 3added respiratory alkalosis
7.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: no; ambulatory aid: holds on to furniture; IV therapy or saline lock: no; gait: weak; mental status: knows own limits. Find the Morse total MFS.

0–125
MFS =
8.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 18/min, SpO₂ 96% on supplemental oxygen, blood pressure 88/52 mmHg, pulse 70/min, alert, temperature 36.9 °C. Which clinical risk group does the patient fall into? Click it.

RR 18SpO₂ 96%O₂SBP 88HR 70AT 36.9 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
9.Enteral & parenteral nutrition calculationsMedium
1 kcal/mL25 kcal/kg/day? mL/h87 kg16 h/day

Practice exercise (made-up values, not clinical guidance). An 87 kg adult (BMI below 30) needs 25 kcal/kg/day. The tube feed provides 1 kcal/mL and runs by pump for 16 hours a day. At what rate R do you set the pump, in mL/h? Round to the nearest whole number.

87 kg25 kcal/kg/day1 kcal/mL16 h
R = mL/h
10.Enteral & parenteral nutrition calculationsHard
107 kg165 cmwomanBMI = kg/m²P = ? g/day

Practice exercise (made-up values, not clinical guidance). A critically ill woman is 165 cm tall and weighs 107 kg. The practice protocol gives 2 g of protein per kg of ideal body weight (Devine) per day if the BMI is 30 to under 40 kg/m², and 2.5 g/kg of ideal body weight per day if the BMI is 40 kg/m² or more. Find the protein goal P in g/day. Round to the nearest whole number.

165 cm107 kgwomanBMI 30–40: 2 g/kg IBWBMI ≥ 40: 2.5 g/kg IBW
P = g/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVsinus bradycardianormal sinus rhythmsinus tachycardiafirst-degree AV block

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1sinus bradycardia
  2. 2normal sinus rhythm
  3. 3sinus tachycardia
  4. 4first-degree AV block
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mV

This lead II strip shows an AV block, so the atria and the ventricles beat at different rates. Measure the P–P interval and find the atrial rate in beats per minute (1500 method, whole number).

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
atrial rate = bpm
13.Prioritization & delegationMedium

A patient is receiving a blood transfusion. Which task can the nurse delegate to a nursing assistant?

  1. AAssessing the patient for signs of a transfusion reaction
  2. BMeasuring and reporting vital signs at the times set by the nurse
  3. CDeciding whether to stop the transfusion if the patient has chills
  4. DStarting the transfusion once the blood arrives
14.Prioritization & delegationHard

A patient who is 7 weeks pregnant has one-sided lower abdominal pain, pain in the shoulder tip, a heart rate of 120/min and a blood pressure of 88/54 mmHg. What is most likely?

  1. AA urinary tract infection
  2. BSevere morning sickness
  3. CA normal early pregnancy
  4. DA ruptured ectopic pregnancy
15.Infection control & patient safetyMedium

Where should the dispersive (grounding) pad for electrosurgery be placed?

  1. AOn clean, dry skin over a well-perfused muscle, close to the surgical site
  2. BOver a bony prominence such as the hip bone
  3. COn skin that is wet with antiseptic prep
  4. DOver an area with scar tissue or a tattoo, so that the pad does not slip
16.Infection control & patient safetyHard

A bag of chemotherapy drug leaks onto the floor. What is the first step?

  1. AAsk the cleaner to mop it up with the usual mop
  2. BWipe it up quickly with paper towels and bare hands
  3. CPut on the spill kit’s protective equipment and contain the spill
  4. DLeave it to dry, then clean it up at the end of the shift
17.Lab values & electrolytesMedium

In the US, when is a pregnant woman without known risk factors usually screened for gestational diabetes?

  1. AAt about 24–28 weeks of pregnancy
  2. BAt about 6–8 weeks of pregnancy
  3. CAt about 38–40 weeks of pregnancy
  4. DOnly after the baby is born
18.Lab values & electrolytesHard

An 82-year-old woman without a catheter has a urine culture growing bacteria, but no fever, urinary symptoms or change in mental state. What is the best interpretation?

  1. APyelonephritis, which needs admission and IV fluids today
  2. BA urinary tract infection that needs urgent IV antibiotics
  3. CAsymptomatic bacteriuria, usually not treated with antibiotics
  4. DContamination, so the culture must be repeated every week

3Solutions

1.Nursing fundamentals

Answer: B · Slowly, low and close to the skin, while supporting the skin

Why this is the answer

Peeling the tape back low and slow while holding the skin reduces the pulling force on fragile skin. Adhesive removers can also help.

Answer

B · Slowly, low and close to the skin, while supporting the skin
2.Nursing fundamentals

Answer: A · Cool the burn under cool running water for about 20 minutes

Why this is the answer

Cool running water for about 20 minutes reduces pain and depth of injury. Ice can damage tissue further, grease holds heat in, and blisters are left intact to protect the skin.

Answer

A · Cool the burn under cool running water for about 20 minutes
3.Clinical nursing

Answer: C · Fever, chills, back pain and low blood pressure

Why this is the answer

An acute haemolytic or febrile reaction can cause fever, rigors, loin or back pain, breathlessness and hypotension. Stop the transfusion and call for help.

Answer

C · Fever, chills, back pain and low blood pressure
4.Clinical nursing

Answer: D · To reduce the risk of circulatory dysfunction after large-volume fluid removal

Why this is the answer

Large-volume paracentesis can cause hypotension and renal impairment. Albumin infusion helps maintain the circulating volume.

Answer

D · To reduce the risk of circulatory dysfunction after large-volume fluid removal
5.Arterial blood gas interpretation

Answer: PaCO₂ = 29 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Winter’s formula

PaCO₂ = 1.5·14 + 8 = 29 mmHg
range: 27–31 mmHg

Answer

PaCO₂ = 29 mmHg
6.Arterial blood gas interpretation

Answer: added respiratory acidosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

1.5·11 + 8 = 24.5 → 22.5–26.5 mmHg

Compare

measured: 34 mmHg → added respiratory acidosis

Answer

added respiratory acidosis
7.Clinical assessment scores

Answer: MFS = 40

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: no → 0
ambulatory aid: holds on to furniture → 30
IV therapy or saline lock: no → 0
gait: weak → 10
mental status: knows own limits → 0

Add

Morse total = 0 + 0 + 30 + 0 + 10 + 0 = 40

Answer

MFS = 40
8.Clinical assessment scores

Answer: medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 18/min → 0
SpO₂ 96% → 0
on oxygen → 2
SBP 88 mmHg → 3
HR 70/min → 0
alert (A) → 0
T 36.9 °C → 0

Total and red scores

NEWS2 = 0 + 0 + 2 + 3 + 0 + 0 + 0 = 5
At least one parameter scores 3.

Risk group

medium

Answer

medium

A total of 5 or more calls for an urgent clinical response.

9.Enteral & parenteral nutrition calculations

Answer: R = 136 mL/h

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Energy needed

E = 25·87 = 2175 kcal/day

Daily volume

V = 2175/1 = 2175 mL/day

Pump rate

R = 2175/16 = 135.9 ≈ 136 mL/h

Answer

R = 136 mL/h
10.Enteral & parenteral nutrition calculations

Answer: P = 114 g/day

Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. Obesity in critical illness (ASPEN/SCCM 2016): BMI = weight/height² (kg/m²). The protein goal is 2 g/kg of ideal body weight per day for BMI 30–40 and up to 2.5 g/kg of ideal body weight per day for BMI 40 and above. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Body mass index

BMI = 107/1.65² = 39.3 kg/m²

Ideal body weight (Devine)

165 cm/2.54 = 64.96 in
IBW = 45.5 + 2.3·(64.96 − 60) = 56.91 kg

Protein goal

BMI 30 to under 40: 2 g per kg of ideal body weight.

P = 2·56.91 = 113.8 ≈ 114 g/day

Answer

P = 114 g/day
11.ECG rhythm strip interpretation

Answer: first-degree AV block

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: R–R = 20 small boxes, 1500 ÷ 20 ≈ 75 per minute.
2. Rhythm: regular, every R–R is 0.80 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.32 s, constant, longer than 0.20 s.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

first-degree AV block

Answer

first-degree AV block
12.ECG rhythm strip interpretation

Answer: atrial rate = 68 bpm

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Atrial rate

P–P = 22 small boxes = 0.88 s → 1500 ÷ 22 = 68.18 ≈ 68 per minute

Ventricular rate

5 QRS complexes in 6 s × 10 = 50 per minute

Answer

atrial rate = 68 bpm

Answer

atrial rate = 68 bpm

Second-degree type I (Wenckebach): 4 P waves for every 3 QRS complexes.

13.Prioritization & delegation

Answer: B · Measuring and reporting vital signs at the times set by the nurse

Why this is the answer

An assistant can measure vital signs and report them. Assessing for a reaction, starting the transfusion and deciding to stop it need the nurse’s judgement.

Answer

B · Measuring and reporting vital signs at the times set by the nurse
14.Prioritization & delegation

Answer: D · A ruptured ectopic pregnancy

Why this is the answer

A ruptured ectopic pregnancy causes internal bleeding, with abdominal pain, shoulder-tip pain and signs of shock. It is a surgical emergency.

Answer

D · A ruptured ectopic pregnancy
15.Infection control & patient safety

Answer: A · On clean, dry skin over a well-perfused muscle, close to the surgical site

Why this is the answer

The pad returns the current safely. Good contact over a well-perfused muscle prevents burns, while bony areas, scars, hair and moisture reduce contact and can cause burns at the pad site.

Answer

A · On clean, dry skin over a well-perfused muscle, close to the surgical site
16.Infection control & patient safety

Answer: C · Put on the spill kit’s protective equipment and contain the spill

Why this is the answer

Hazardous drug spills are handled with a spill kit, including chemotherapy-tested gloves, a gown and eye protection. The area is secured and the spill is contained, cleaned and disposed of as hazardous waste, then reported.

Answer

C · Put on the spill kit’s protective equipment and contain the spill
17.Lab values & electrolytes

Answer: A · At about 24–28 weeks of pregnancy

Why this is the answer

Placental hormones increase insulin resistance in the second half of pregnancy, so US guidance recommends screening all women at 24–28 weeks, with earlier testing for those with risk factors. In the UK, NICE recommends an oral glucose tolerance test at 24–28 weeks only for women with risk factors.

Answer

A · At about 24–28 weeks of pregnancy
18.Lab values & electrolytes

Answer: C · Asymptomatic bacteriuria, usually not treated with antibiotics

Why this is the answer

Asymptomatic bacteriuria is common in older adults and usually should not be treated, because treatment brings adverse effects and resistance without benefit. Exceptions include pregnancy and some urological procedures.

Answer

C · Asymptomatic bacteriuria, usually not treated with antibiotics

ExamProblems · examproblems.com/courses/nursing-fundamentals